A New Link to Alzheimer’s Disease

There are multiple culprits as to what causes Alzheimer’s disease. Some experts believe that it depends on your genetic makeup, that you are bound to this disease no matter how healthy or unhealthy your lifestyle is. Others believe that by keeping your mind physically fit, you can reduce your chances of getting Alzheimer’s. Everyone knows what Alzheimer’s disease does to your brain, but no one is exactly sure why the disease starts or how to stop it. Scientists have discovered another possible cause that may increase the percentage of people with Alzheimer’s in the world.

According to (include source), this new potential trigger for Alzheimer’s is a chemical called benzodiazepine. Benzodiazepine is found in the most common of anti-anxiety medications such as Ativan, Xanax, Valium, and Klonopin. Research has found that by taking this chemical for three months or more, your chances at getting Alzheimer’s significantly increases.

This new study shows substantial evidence that these drugs do increase the risk of Alzheimer’s. The study entailed the insurance record of over 1,800 elderly residents of Quebec and if they had been prescribed anti-anxiety medication before they had been diagnosed with Alzheimer’s disease. The researchers found that those who had taken the chemical benzodiazepine for more than three months had a 50 percent higher risk of being diagnosed with Alzheimer’s. Additionally, it didn’t matter how long the individual was taking the chemical benzodiazepine, but how large of a dose they were taking. The higher the dose, the higher the risk.

Researchers and scientists are aware of the connection between this chemical and Alzheimer’s, however, we’re not fully sure why. We know how it works, but why the chemical benzodiazepine is highly correlated with Alzheimer’s disease is currently unclear. What is clear is that everyone should know the potential threats to their health. If you or a loved one has been prescribed a new medication; be weary of the dosage, be weary of the chemicals it contains, and be weary of how often it is taken. Don’t distrust medication, but be cautious of it. Let’s promote healthy habits, especially those we are certain that are good for us.

Image Credit: http://i.telegraph.co.uk/multimedia/archive/01496/womanPills_1496933c.jpg

livhome

Author livhome

More posts by livhome

Leave a Reply